Arizona, 2016Flash Flood in Arizona, July 2, 2016
July 2, 2016 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms with heavy rain caused flash flooding in Tonto Creek near Jakes Corner.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain caused flash flooding in Tonto Creek near Jakes Corner.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 2, 4:36 AM MST, 9 minutes earlier.
Area forecast discussion, Jul 2, 4:36 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
436 AM MST SAT JUL 2 2016
.SYNOPSIS...Expect active monsoon weather again today. Starting
Sunday, drier westerly flow across Arizona will bring a downturn
in activity heading into next week.
&&
.DISCUSSION...
An active night as storms are still ongoing across northern AZ. A
large thunderstorm complex has moved into Yavapai and Coconino
counties during the last couple hours and will continue to shift
eastward through the morning, and another active monsoon day
appears in store for the Northland.
Starting Sunday, westerly flow increases leading to a drying trend
for most of northern Arizona into the middle of next week. Enough
moisture may linger for some showers and thunderstorms, mainly
over the White Mountains.
&&
.AVIATION...For the 12Z Package...Expect sct shra/tsra through
13Z-16z, mainly south of a line from Grand Canyon to Saint Johns.
Scattered shra/tsra and isold +tsra will increase again after 18z-
19z Saturday along and north of the Mogollon Rim, then decreasing
after 02Z-04Z. Strongest storms will contain brief mvfr/ifr
conditions and gusty winds. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms are expected
to persist again today, with only a few isolated storms on
Sunday as drier air filters into the area. Storm motion will be
from the west to the east.
Monday through Wednesday...Only a few isolated storms are expected
through the period over the higher terrain as dry westerly flow
develops across the area.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...KD
AVIATION...JJ
FIRE WEATHER...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 1, 11:00 AM MST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1100 AM MST FRI JUL 1 2016
AZZ004>018-037>040-021200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1100 AM MST FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
PRIMARY AREA OF CONCERN TODAY WILL BE YAVAPAI AND SOUTHWEST
COCONINO COUNTIES...WHERE CLEARING SKIES AND PLENTY OF SUNSHINE
WILL GIVE WAY TO AN UNCAPPED AND UNSTABLE ENVIRONMENT THIS
AFTERNOON. GIVEN THE DEVELOPING INSTABILITY AND LIFTING ASSOCIATED
WITH A PASSING SHORTWAVE TROUGH...ISOLATED SEVERE HAIL UP TO
QUARTER SIZE AND HEAVY DOWNPOURS WILL BE POSSIBLE. ELSEWHERE...
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...WITH BRIEF
DOWNPOURS STILL POSSIBLE IN STRONGER CELLS. HOWEVER...THE
INTENSITY OF THESE STORMS WILL LIKELY BE LIMITED DUE TO MORNING
SHOWER ACTIVITY SUPPRESSING DIURNAL HEATING AND THEREFORE
AFTERNOON INSTABILITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...THUNDERSTORM ACTIVITY WILL LIKELY BE FOCUSED FROM THE
GRAND CANYON SOUTHEAST ALONG THE MOGOLLON RIM INTO THE WHITE
MOUNTAINS. MODELS INDICATE THE POTENTIAL FOR ENOUGH INSTABILITY TO
SUPPORT MORE ISOLATED NEAR-SEVERE HAIL...UP TO QUARTER SIZE IN
THE STRONGEST STORMS...AND BRIEF HEAVY DOWNPOURS.
DRIER SOUTHWEST FLOW BEGINS REPLACING THE MONSOONAL MOISTURE
BEGINNING SUNDAY AND THUNDERSTORM CHANCES FOR MUCH OF NORTHERN
ARIZONA DROP OFF SUBSTANTIALLY BY MONDAY...WITH ONLY THE WHITE
MOUNTAINS RETAINING CHANCES INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 2, 3:31 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 AM MST SAT JUL 2 2016
AZZ007-008-037-021100-
COCONINO PLATEAU AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY MOUNTAINS AZ-
331 AM MST SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YAVAPAI AND
SOUTHWESTERN COCONINO COUNTIES UNTIL 400 AM MST...
AT 329 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF SELIGMAN
TO 20 MILES SOUTHEAST OF DIAMOND M RANCH...AND MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SELIGMAN. INTERSTATE 40 FROM MILE POST 110 TO 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3558 11299 3552 11240 3504 11270 3509 11323
TIME...MOT...LOC 1029Z 275DEG 36KT 3548 11282 3513 11304
JJ
Special weather statement, Jul 2, 3:58 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 AM MST SAT JUL 2 2016
AZZ007-008-015-037-021145-
COCONINO PLATEAU AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY MOUNTAINS AZ-WESTERN MOGOLLON RIM AZ-
358 AM MST SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YAVAPAI AND CENTRAL
COCONINO COUNTIES UNTIL 445 AM MST...
AT 356 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF ASH FORK
TO 18 MILES NORTHWEST OF PAULDEN...AND MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WILLIAMS...PERKINSVILLE...ASH FORK...KAIBAB LAKE CAMPGROUND AND DOGTOWN
LAKE CAMPGROUND. INTERSTATE 40 FROM MILE POST 130 TO 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3548 11194 3489 11217 3500 11282 3556 11256
TIME...MOT...LOC 1056Z 279DEG 37KT 3549 11253 3504 11273
JJ
Special weather statement, Jul 2, 4:33 AM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 AM MST SAT JUL 2 2016
AZZ008-037-038-021215-
OAK CREEK AND SYCAMORE CANYONS AZ-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ-
433 AM MST SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 515
AM MST...
AT 431 AM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER CENTRAL YAVAPAI COUNTY..MOVING EAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHINO VALLEY...DEWEY-HUMBOLDT...YAVA...YAVAPAI CAMPGROUND...WALKER...SKULL
VALLEY...KIRKLAND...WILHOIT...PRESCOTT...IRON SPRINGS...YAVAPAI COUNTY
COURTHOUSE PRESCOTT...OAK KNOLL VILLAGE...PRESCOTT AIRPORT...INDIAN HILL
WEST PRESCOTT...GROOM CREEK SUBDIVISION...YAVAPAI COUNTY FAIRGROUNDS...
PRESCOTT VALLEY...WILLIAMSON...PONDEROSA PARK AND PRESCOTT GATEWAY
MALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3437 11306 3498 11275 3486 11201 3435 11227
TIME...MOT...LOC 1131Z 266DEG 44KT 3468 11252
MOTTICE
Flash Flood, Gila
- When
- July 2, 4:45 AM MST to 8:45 AM MST
- Where
- Gila County, 2.82 mi SSE of Jakes Corner to 8.26 mi N of Punkin Center
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.980, -111.310
Tonto Creek rose 6 feet in one hour. The creek was dry and then rose to 5840 CFS.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, July 2 to 3, 2016$494,000 · EF0 · 41 events
- Flash Flooding and Flooding in Missouri, July 2 to 6, 2016$142,000 · 52 kt wind · 32 events
- Damaging Winds in Texas, July 2, 20161 injured · $15,000 · 62 kt wind · 4 events
- Damaging Winds in Virginia, July 2, 2016$19,000 · 60 kt wind · 4 events
- Lightning Strike in Colorado, July 2, 20161 injured · 1 event
- High Surf in Hawaii, July 2 to 5, 20168 events
- Flooding and Hail in Kansas, July 2, 20161.75 in hail · 7 events
- Flash Flood and Hail in Montana, July 2, 20161.5 in hail · 6 events
- Debris Flows and Heavy Rain in Colorado, July 2 to 3, 20165 events
- Hail and Damaging Winds in Arkansas, July 2 to 6, 20161 in hail · 4 events
- Damaging Winds in Oklahoma, July 2, 201656 kt wind · 3 events
- Hail in Maine, July 2, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653900.